Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Statin-associated myasthenic weakness.

Abstract Source:

J Med Assoc Thai. 2011 Feb ;94(2):256-8. PMID: 21534375

Abstract Author(s):

Nath Pasutharnchat, Kammant Phanthumchinda

Article Affiliation:

Division of Neurology, Department of Medicine, Faculty of Medicine, Chulalongkorn University, Bangkok, Thailand. nathpasu@hotmail.com

Abstract:

BACKGROUND: Statin-associated myasthenic weakness is uncommonly recognized. Since 2002, there have been 14 cases described in literatures. However, the underlying mechanism is still unknown.

CASE REPORT: In 2007, a 50-year-old woman with generalized, limb predominated, myasthenia gravis (MG), whose MG status has been "minimal manifestation" for several years, developed moderately severe fluctuating bulbar weakness a few weeks after starting simvastatin 20 mg/day. Simvastatin was discontinued and dosage of cholinesterase inhibitor was temporarily increased. The symptoms resolved and she was back to her previous status in one month. In 2008, two weeks after re-challenge with simvastatin 10 mg/day, bulbar weakness re-occurred Antibody to acetylcholine receptors was measured 4.25 nmole/L. Serum creatine phosphokinase was normal. Electrophysiologic tests showed evidences of postsynaptic neuromuscular junction disorder without evidence of myopathy. The symptoms were again resolved after discontinuation of statin and temporarily increased dosage of cholinesterase inhibitor. She was back to previous status in two months. Hypercholesterolemia was then controlled with ezetimibe without any worsening in MG status.

CONCLUSION: Because of the wide use of statins in clinical practice, physicians should be aware of this potential adverse effect. The incidence ofstatin-associated myasthenic weakness should be clearly investigated Challenge with other brands of statin or with reduced dosage is not beneficial in these patients. Non-pharmacological treatment and non-statin medication may be considered

Study Type : Human: Case Report

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.